Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Topeka, KS

July 14, 2023Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 4:49 PM CDT for Lyon County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 4:49 PM CDT (21:49 UTC)
Expired
Jul 14, 2023, 5:45 PM CDT
In force
56 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

606 
WGUS53 KTOP 142149
FFWTOP
KSC111-142315-
/O.NEW.KTOP.FF.W.0012.230714T2149Z-230714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
449 PM CDT Fri Jul 14 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Lyon County in east central Kansas...

* Until 615 PM CDT.

* At 448 PM CDT, Emergency management reported thunderstorms 
  producing heavy rain in Emporia with 3 to 5 inches of water on 
  roadways. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Emporia.

This includes the following highways...
	Kansas Turnpike between mile markers 127 and 129.
	Interstate 35 between mile markers 128 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3844 9624 3844 9617 3844 9613 3838 9613
      3838 9624

FLASH FLOOD...OBSERVED

$$

Jones
1 follow-up statement
172 
WGUS73 KTOP 142245
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
545 PM CDT Fri Jul 14 2023

KSC111-142255-
/O.CAN.KTOP.FF.W.0012.000000T0000Z-230714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon KS-
545 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY HAS BEEN REPLACED 
WITH A FLOOD ADVISORY...

LAT...LON 3844 9624 3844 9617 3844 9613 3838 9613
      3838 9624

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:22 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 14, 3:22 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 PM CDT Fri Jul 14 2023

.DISCUSSION...
Issued at 322 PM CDT Fri Jul 14 2023

Key Points:

- Severe storms this afternoon moving out by early evening, with
damaging wind being the primary hazard, hail and heavy rain being
secondary hazards

- Quiet overnight into Saturday, then next chance of showers and
storms Sunday

- Heating up again early to middle of next week

Outflow boundary has been the focal point for thunderstorm
development late this morning into the early afternoon, which
allowed for storms to fill in along the I-70 corridor within the
last couple of hours. This MCS has a history of producing 60-80 mph
wind gusts on its leading edge as it moved from Wabaunsee County
through the Topeka vicinity and into Jefferson County. Very heavy
rain has also fallen with 1-3 inches of rain in some spots. The
environment in and ahead of this line of storms remains very
unstable with 2500-3500 J/kg of MLCAPE, up to 1300 J/kg of DCAPE,
and up to 40 kt of effective bulk shear. Additionally, Pwat has
risen to 1.7-1.9 inches across the area. This will continue to
support damaging winds being the main threat as the line moves east
to southeast with torrential rainfall. Flooding is also a potential
risk with any training storms, particularly from I-70 southward
where storms are still building back in from the west. While this
line has been ahead of CAM guidance to this point, models depict the
storm complex moving pretty quickly, likely exiting the area by
early this evening.

The rest of the night looks quiet as high pressure pushes in from
the northwest, leading to clearing skies. Can't rule out some
shallow fog forming in low-lying areas by sunrise, especially in
locations that receive(d) heavy rainfall today. As high pressure
slides east during the day, mainly sunny skies should allow
temperatures to reach around 90 degrees. As we head into Sunday, the
forecast area finds itself in northwest flow as a mid-level ridge
over the southwestern US expands east and a mid-level low moves
through southern Ontario. A subtle perturbation within the flow may
trigger another round of showers and thunderstorms in the afternoon
and evening. Shear looks modest in the guidance at this time, but
can't rule out some marginally severe storms that develop with this
round.

A warming trend is then expected through the first half of next week
as a thermal axis moves overhead with the aforementioned mid-level
ridge. Heat indices look to return to the triple digits Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Jul 14 2023

Main concern in the period is convection this afternoon. A cluster
currently north of MHK should move southeast and impact TOP/FOE
within the next hour or two. Thunderstorms in central KS should
form a broken line and move across the area this afternoon and
move out of northeast KS by early evening. Strong winds will be
the main concern as these storms move through. Otherwise VFR
conditions prevail with winds from the northeast to northwest this
evening into tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Fri Jul 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-150830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to move into the area from the
northwest by this afternoon and early evening. Storms are expected to
be capable of producing winds of 70 mph or greater at times. A few
storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potentially hazardous heat and humidity may return to the area by
Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 14, 3:43 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
343 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             1 SSE Wellsville        38.71N 95.07W
07/14/2023  M1.00 inch       Franklin           KS   Emergency Mngr

&&

IM
Special weather statement, Jul 14, 3:49 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Fri Jul 14 2023

KSZ037-038-054-142130-
Wabaunsee-Lyon-Morris-
349 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Morris, south central
Wabaunsee and northwestern Lyon Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Parkerville to 5 miles east of Burdick.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Council Grove, Americus, White City, Wilsey, Parkerville, Bushong,
Dunlap and Council Grove Lake.

This includes Kansas Turnpike between mile markers 117 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.

&&

LAT...LON 3852 9635 3852 9682 3882 9673 3878 9618
      3824 9635
TIME...MOT...LOC 2049Z 274DEG 30KT 3875 9668 3853 9675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 14, 3:51 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
351 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Dmg     1 ESE Lawrence          38.95N 95.24W
07/14/2023                   Douglas            KS   Emergency Mngr

            *** 1 INJ ***
            Numerous trees and powerlines down. A car
            was blown off US 59 into a creek and an
            injury resulted.

&&

AJ
Local storm report, Jul 14, 4:12 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
412 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Tstm Wnd Dmg     Maple Hill              39.08N 96.02W
07/14/2023                   Wabaunsee          KS   Public

            Significant tree damage as well as power
            outages in town.

&&

IM
Local storm report, Jul 14, 4:14 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
414 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             Eskridge                38.86N 96.11W
07/14/2023  M4.00 inch       Wabaunsee          KS   Trained Spotter

            4 inches of rain in the previous 2 hours.

&&

IM
Special weather statement, Jul 14, 4:16 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 PM CDT Fri Jul 14 2023

KSZ054-142200-
Lyon-
416 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Lyon County through
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Strong City to 13 miles south
of Cottonwood Falls. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Americus, Olpe, Hartford and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.

&&

LAT...LON 3817 9636 3855 9635 3851 9595 3817 9596
TIME...MOT...LOC 2115Z 284DEG 34KT 3839 9647 3817 9654

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:46 AM CDTSpecial Weather StatementTOPWashington44 min
Jul 14, 12:14 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jul 14, 12:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley51 min
Jul 14, 1:25 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee50 min
Jul 14, 1:45 PM CDTSpecial Weather StatementTOPDickinson, Morris30 min
Jul 14, 1:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Jul 14, 1:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee62 min
Jul 14, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee57 min
Jul 14, 2:07 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Jul 14, 2:31 PM CDTTornado WarningTOPDouglas, Jefferson29 min
Jul 14, 2:34 PM CDTSpecial Weather StatementTOPRiley26 min
Jul 14, 2:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jul 14, 2:41 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris2 hr
Jul 14, 2:45 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jul 14, 2:47 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Jul 14, 2:48 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Jefferson, Osage42 min
Jul 14, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Jul 14, 2:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJefferson32 min
Jul 14, 3:03 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee2 hr
Jul 14, 3:14 PM CDTFlash Flood WarningTOPWabaunsee2 hr
Jul 14, 3:20 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 14, 3:22 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Jul 14, 3:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 14, 3:28 PM CDTFlash Flood WarningTOPDouglas, Jefferson2 hr
Jul 14, 3:28 PM CDTSpecial Weather StatementTOPDouglas32 min
Jul 14, 3:49 PM CDTSpecial Weather StatementTOPMorris41 min
Jul 14, 4:16 PM CDTSpecial Weather StatementTOPLyon44 min
Jul 14, 4:54 PM CDTSpecial Weather StatementTOPCoffey36 min
Jul 14, 4:59 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris40 min
Jul 14, 5:20 PM CDTSpecial Weather StatementTOPAnderson55 min
Jul 14, 5:28 PM CDTAreal Flood AdvisoryTOPWabaunsee62 min
Jul 14, 5:34 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee67 min
Jul 14, 5:38 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson95 min
Jul 14, 5:45 PM CDTAreal Flood AdvisoryTOPLyon30 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.